Thunderstorm Wind, Tuscola
- When
- July 14, 12:52 PM EST
- Where
- Tuscola County, 2.3 mi NNW of Deford
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.550, -83.220
Trees reported down.
An outbreak of multicell clusters and supercells developed across Southeast Michigan on the afternoon of July 14, 2023. These storms produced areas of wind damage, large hail to golf ball size, heavy rain, and an EF0 tornado in Sanilac County before moving eastward into Canada and the lakes during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An outbreak of multicell clusters and supercells developed across Southeast Michigan on the afternoon of July 14, 2023. These storms produced areas of wind damage, large hail to golf ball size, heavy rain, and an EF0 tornado in Sanilac County before moving eastward into Canada and the lakes during the evening. Numerous trees were downed across the region, and in the Thumb there were several reports of destroyed corn and wheat fields as well as several homes with damage to siding due to wind-blown hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 14, 12:26 PM EST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 126 PM EDT Fri Jul 14 2023 .AVIATION... A plume of higher moisture has spread across Southeast Michigan ahead of a weak mid-level disturbance. This feature will bring additional scattered showers and storms through the afternoon and early evening as it tracks west to east across the area. Isolated storms may be strong to severe and produce wind gusts in excess of 40 kt, hail, and heavy downpours as well as MVFR to IFR conditions. Otherwise, mainly VFR conditions prevail through this evening before an organized area of showers with a few embedded storms is expected to track into the area late tonight into Saturday. This will bring lower clouds in with potential for MVFR ceilings to develop after 12z Saturday. Ambient winds predominantly out of the southwest will weaken and trend southerly tonight before becoming southwesterly again tomorrow. For DTW...Probabilities have increased for thunderstorm development in the airspace between 20z and 23z, so have introduced a TEMPO group. Confidence is low on additional convection later this evening, so will continue a dry forecast before probabilities for showers increase again overnight into Saturday. Heavy rain will be more likely with this latter activity. .DTW THRESHOLD PROBABILITIES... * Medium for thunderstorms late this afternoon and evening. Low Saturday morning. * Medium for ceilings at or below 5000 ft after 12z Saturday morning. && .PREV DISCUSSION... Issued at 1040 AM EDT Fri Jul 14 2023 UPDATE... Inherited forecast seems to be in pretty good shape. Latest water vapor imagery shows multiple shortwaves/jet streaks lined up to move through the Great Lake region as the large upper level low over northern Manitoba directs the traffic. Very difficult forecast as these small upper level disturbances are moving through quickly, and have little separation and may interfere with each other. This morning one such wave is moving through lower Michigan, with 700 MB Theta-E surge/moisture advection triggering scattered shower/thunderstorm activity, mostly moving through and in the vicinity of Saginaw Bay. Next wave(s) already racing through Wisconsin/western Great Lakes. Strengthening southwest low level flow will allow for moisture transport into the State for the rest of the day, with surface dew pts already rising in the mid 60s, on their way to upper 60s by this evening. This will allow for MLcapes to reach between 1500-2000 J/kg as temperatures are on track to rise into the mid 80s. With 0-6 Km bulk shear aoa 40 knots slicing through southeast Michigan with the 45+ knot jet streak at 500 MB, severe storms remain a valid concern mid afternoon into the evening hours. The mid level jet core looks to be tracking south of M-59, placing locations along and south of I- 94 at an elevated risk, with a closer proximity to the deeper moisture over the northern Ohio Valley as well. However, there is a surface reflection which will be tracking through northern Lower Michigan as well, with troughing extending south through Saginaw Bay region, and it looks like northern Thumb region will be a favorable location as well for storms as surface based instability ramps up as 500 MB cold pool of -11 of -12 C tracks through that region early this evening. Coverage and impact of the stabilizing influence of the storms will determine our shower/thunderstorm potential tonight, as continued moderate southwest low level winds and solidly negative showalter index values potentially allow for elevated convection to re- develop within the backdrop of ridge building into between the Central/Eastern Great Lakes region toward Saturday morning, as a shortwave attempts to track in from the western Ohio Valley. With 700 MB dew pts rising into the low single numbers, excessive/heavy rainfall becomes an increasing concern as we head into Saturday as well. Will take a closer look at this for the 4 PM package. PREV DISCUSSION... Issued at 417 AM EDT Fri Jul 14 2023 DISCUSSION... Review of CONUS radar mosaic this morning features several areas of nocturnal convection, although local conditions have remained dry with just some patchy mid/high cloud debris emanating from elevated storms over Wisconsin. On the larger-scale, mid level water vapor loop continues to highlight the impressive upper low circulating on the southern edge of Hudson Bay with smaller, convectively-enhanced shortwaves scattered across central CONUS. It is the scale interactions of these features that will govern local weather today and into the weekend for southeast Michigan. Will need to monitor the aforementioned Wisconsin convection as its corresponding outflow crosses Lake Michigan early this morning. The 14.00z HREF and majority of deterministic guidance suggests it will at least partially hold together and could even redevelop amidst the lake influence between now and 12z, which is holding true at press time. This would result in an earlier arrival, mid to late morning, of showers to the Tri Cities. While thunder chances cannot be ruled out if this complex holds together, surface-based instability will likely still be recovering from the nocturnal minimum so there is a good chance convection stays elevated. Did add low chance PoPs for northwest portions of the cwa to account for this. Even with the prospects of morning convection, forecast soundings show no issues with boundary layer destabilization by this afternoon. With H850 temps right around the mid-July average of 14- 15 C, expectation is for daytime highs to be around normal in the mid 80s. The well-mixed boundary layer combined with mid-level lapse rates peaking at 6-6.5 C/km sets the stage for afternoon thunderstorm redevelopment in a decent MLCAPE environment of 1000- 1500 J/kg. As we have seen the past several days, this instability set up is enough to fuel a few organized, strong to severe cells in the right shear environment. From a dynamics perspective, a feature to note this morning on mid level WV is the compact vort max that is currently over Fargo, ND but will arrive in lower Michigan later this afternoon. Not only will this provide a synoptic lifting component to the environment, but will also direct a belt of ~50 knot westerlies into southeast Michigan this afternoon. The result is a steady increase in deep layer shear later today, and increasing potential for organized cell development. That said, a limiting factor today is the lack of strong surface-based forcing and dependence on remnant outflow boundaries to trigger storms. This generally means lower predictability in timing and location for storms. Nonetheless, main threats today will be damaging winds and/or hail as primarily unidirectional hodographs and minimal low level shear suggest updrafts rotation would struggle in this environment. Convection wanes with loss of daytime heating, offering just a brief reprieve from precipitation chances until a more organized wave arrives late tonight and Saturday. While the upper low stays put today, an amplifying ridge over the Pacific Northwest alters the height field over much of northern CONUS. This directs a shortwave toward the Ozarks, which eventually phases with the parent low and its vorticity reservoir by Saturday morning. As this process occurs, the wave tilts negatively and drives the PV anomaly directly overhead. Additional forcing comes from the left exit region as the developing upper level jet wraps cyclonically toward lower Michigan. Given the subtle amplification to the wave, a more southwesterly component to the flow simultaneously ushers in a very moist airmass with PWATs in excess of 1.6 inches, which is over the 90th percentile for SE Michigan per SPC climatology. All signs point to heavy rainfall potential as this system organizes overhead, although models struggle to pin down the exact magnitude/location of convective influence on QPF totals. Broad QPF totals at the moment look to be between a half to three quarters of an inch on Saturday, with localized swaths well over 1" showing up in the CAMs. Refer to the hydrology section for more details. In addition to heavy rainfall, there is concern for strong to severe thunderstorms again on Saturday, outlined in the Day 2 Marginal Risk. While instability will likely suffer from moist adiabatic profiles, the quick organization of this system offers pockets of stronger deep layer shear that could promote storm organization. Once again, hail and damaging winds will be the main threat in any isolated stronger cells. The upper low dislodges and drifts south Sunday into early next week, maintaining an unsettled pattern until the passage of a cold front early next week. Following the frontal passage, expect slightly below normal temperatures and generally comfortable humidity for July standards as the drier Canadian airmass works its way into southeast Michigan. MARINE... Weak flow organizes out of the southwest after daybreak ahead of the next system which brings renewed concerns for localized wind and wave overachievement this afternoon and evening with convective activity. Gradient flow should be tame enough to forego Small Craft Advisories for elevated offshore waves while any gust concerns remain independent of ambient mechanical mixing. Confidence has decreased in a secondary line of thunderstorms late tonight and early Saturday morning as the broader complex now appears to decay significantly by the time it reaches the central Great Lakes. A stronger upper level disturbance moves through Saturday bringing additional convective activity through the evening hours, thus will likely rely on short-fused Special Marine Warnings as necessary. HYDROLOGY... Several rounds of showers and thunderstorms are possible today and this weekend as an upper low slowly drifts toward northern CONUS. The first round of showers and storms comes today as isolated to scattered thunderstorms trigger along residual outflow boundaries. Localized amounts of a quick inch or more are possible in any thunderstorms today, although broader rainfall totals should hold under a quarter inch. Several rounds of showers and thunderstorms then arrive late tonight into much of Saturday. Rainfall amounts generally fall into the half inch to three quarter inch range, although localized amounts in excess of 1 inch will be possible especially toward the Ohio border. More substantial rainfall amounts, in excess of 2 inches, also cannot be ruled out although confidence is low at the moment. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && AVIATION.....TF UPDATE.......SF DISCUSSION...MV MARINE.......KGK HYDROLOGY....MV You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 439 AM EDT Fri Jul 14 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-150845- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 439 AM EDT Fri Jul 14 2023 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Isolated to scattered strong to marginally severe thunderstorms are expected this afternoon and evening. Wind gusts to 60 mph and hail around 1 inch are both possible with these storms. Storm motion will be west to east at 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Numerous showers and thunderstorms are expected to develop by early Saturday morning, especially south of M-59 where excessive rainfall will be possible. Isolated strong to marginally severe thunderstorms will again be possible Saturday, with wind gusts to 60 mph and hail to 1 inch diameter possible. Thunderstorm chances continue Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-150845- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 439 AM EDT Fri Jul 14 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Isolated to scattered strong to marginally severe thunderstorms are expected this afternoon and evening. Wind gusts to 60 mph and hail around 1 inch are both possible with these storms. Storm motion will be west to east at 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Numerous showers and thunderstorms are expected to develop by early Saturday morning, especially south of M-59 where excessive rainfall will be possible. Isolated strong to marginally severe thunderstorms will again be possible Saturday, with wind gusts to 60 mph and hail to 1 inch diameter possible. Thunderstorm chances continue Sunday and Monday. Still a low chance of thunderstorms Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MV
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1055 AM EDT Fri Jul 14 2023
MIZ048-141545-
Bay MI-
1055 AM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southern Bay County
through 1145 AM EDT...
At 1055 AM EDT, Doppler radar was tracking a strong thunderstorm over
Auburn, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kawkawlin around 1110 AM EDT.
Bay City around 1115 AM EDT.
Essexville around 1120 AM EDT.
Munger around 1130 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4364 8417 4367 8381 4365 8377 4363 8370
4348 8370 4349 8382 4352 8382 4352 8405
4357 8405 4357 8417
TIME...MOT...LOC 1455Z 271DEG 22KT 4359 8407
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
TFSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
1220 PM EDT Fri Jul 14 2023
MIZ049-054-141715-
Huron MI-Tuscola MI-
1220 PM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northern Tuscola and
southwestern Huron Counties through 115 PM EDT...
At 1219 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Sebewaing, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Unionville around 1240 PM EDT.
Sebewaing around 1245 PM EDT.
Owendale around 105 PM EDT.
Cass City and Gagetown around 115 PM EDT.
Other locations impacted by this storm include Colwood, Wisner, Bach,
Bay Park and Colling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Saginaw Bay, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4357 8312 4362 8376 4365 8376 4362 8368
4374 8352 4379 8348 4382 8349 4385 8311
TIME...MOT...LOC 1619Z 271DEG 19KT 4371 8362
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TFSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
1259 PM EDT Fri Jul 14 2023
MIZ049-054-141800-
Huron MI-Tuscola MI-
1259 PM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northeastern Tuscola
and southwestern Huron Counties through 200 PM EDT...
At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sebewaing, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Owendale around 120 PM EDT.
Gagetown around 125 PM EDT.
Cass City and Elkton around 135 PM EDT.
Other locations impacted by this storm include Colwood, Ivanhoe, Bach
and Colling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4368 8306 4367 8312 4356 8311 4360 8351
4377 8346 4386 8306
TIME...MOT...LOC 1658Z 269DEG 17KT 4371 8341
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TFSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
140 PM EDT Fri Jul 14 2023
MIZ054-055-141845-
Tuscola MI-Sanilac MI-
140 PM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of east central Tuscola
and northwestern Sanilac Counties through 245 PM EDT...
At 139 PM EDT, Doppler radar was tracking a strong thunderstorm near
Caro, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cass City around 155 PM EDT.
Argyle around 225 PM EDT.
Other locations impacted by this storm include Decker, Deford,
Wilmot, Ellington, Snover, Elmer and Tyre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4343 8335 4358 8340 4368 8286 4341 8284
TIME...MOT...LOC 1739Z 263DEG 21KT 4352 8330
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TFThe Detroit radar (KDTX), 97 km away, was scanning. The volume nearest the first event began at 17:51 UTC.
14 thunderstorm wind, 9 hail, 1 tornado. Local standard time, as filed.
Trees reported down.
Trees reported down.
Trees reported down.
Trees reported down.
A tornado touched down southeast of Applegate and tracked southeast through Townsend Road and Wixson Road. The main damage in this area was large snapped tree limbs and crop damaged. Estimated winds in this area were up to 70 mph. The beginning of the more concentrated area of damage was near the intersection of Babcock Road and Aitken Road. In this area, several large tree limbs were snapped and softwood trees uprooted in a circular pattern with one home having minor damage to fascia. Estimated peak winds in this concentrated area of damage were up to 85 mph with a width of 475 yards. The track continued moving to southeast crossing M-25 into Sanilac County Lexington Park where additional large tree limbs were downed and one snapped small softwood tree. One of the larger tree limbs fell onto a camper in the park. The track of the tornado then exited into Lake Huron.
Trees and power lines reported down. Shredded crops from wind and hail damage.
Wind driven hail resulted in vinyl siding being completely punched into at least one structure.
Trees reported down.
Downed power line resulted in a small fire. Nickel size hail also observed.
Large tree and power lines reported down.
Several large tree limbs reported down.
Reports of downed trees and power lines.
Trees reported down.
Multiple power lines reported down.
A couple large trees were blown down. One tree fell onto a house, causing extensive roof damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyThe tornado archive for Michigan, 2023Warnings in Michigan, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117362, 1116521, 1116522, 1116523, 1116473, 1117365, 1116520, 1116527, 1116524, 1116525, 1116474, 1116475, 1116477, 1116533, 1116478, 1116534, 1116480, 1116529, 1116504, 1116506, 1116508, 1116531, 1116532, 1116536.